Dermatology Expert Forum
Rash/Bumps on Penis - Reaction to Bactrim or Bacterial Infection?
About This Forum:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care. All questions will be answered by a medical professional.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Rash/Bumps on Penis - Reaction to Bactrim or Bacterial Infection?

About a week ago I started retaking Bactrim fom these deep pimples that I get on my back (I was on and off it a year ago for the same thing).

I noticed last night that I had a rash all over my penis (on the head and foreskin), slightly reddish raised bumps that did not hurt or itch or were even painful. There was no pus or discharge coming from them either. I put some cortizone 10 cream on it, and this morning I'd say about half of the bumps are gone, if not more.

Last year I had the same type of rash/bumps, but I didn't even think it could be the bactrim that is causing it. I would put cortizone cream on it and it would subside, so I figured it was irritation of some sort, especially since it would come and go sporadically.  However, after I was given Augmentin for a sinus infection last year, all of these bumps cleared up and I didn't see them again until last night (probably 7 months since the last time), so that made me wonder if it was a bacterial infection which the Augmentin cured. However, it seems quite suspect that it would come back when I started taking Bactrim, so that is what makes me think this is related.

So, does this sound like something that could be caused by the Bactrim? I am going to stop taking it, but in the mean time should I continue to use the Cortizone cream? Also, is it possible that this could be a bacterial infection?  It was very hot outside yesterday and I was out all day sweating, so I wonder if this could be heat rash or irritation to sweat.  I know that being uncircumsized I am more prone to bacterial infections, but I make sure I clean every day with unscented/fragrance free soap.

Thank you.
Related Discussions
1318109_tn?1292888573
Bactrim (sulfamethoxanole/trimethropim) is associated with several clinically different skin reactions. Sometimes, allergic reaction can be limited to mucous membranes (e.g., mouth, genitalia) and even appear at exactly same location every time the drug has been ingested (characteristic of Erythema fixum). First line of treatment is to stop using incriminated drug.

Topical corticosteroid preparations are effective anti-inflammatories. However, using them prior to establishing diagnosis is not recommended because it can mask original clinical findings and delay other indicated diagnostics (e.g., taking skin bacteriology/ mycology specimens, biopsies, etc.).

Heat rash (Miliaria) develops when sweat ducts are blocked. It is triggered by hot, humid weather and usually develops in skin folds and areas where clothing causes friction. Clinically we distinguish three different forms of miliaria depending how deep into skin is the perspiration blockage. Symptoms include small blisters and pimples (vesicles, papules and pustules) with surrounding redness. Best way to treat is to prevent sweating by avoiding extreme heat and wearing commodious clothes made of natural materials. Regular hygiene is important, including drying skin folds after washing them.  That will help in preventing bacterial/fungal infections as well.

Yours in optimal health,
Dr. Jasmina Jankicevic
3 Comments
Blank
Avatar_n_tn
Thank you for the response.

This was better for a few days, but it seems to have come back. I stopped taking the medication one week ago.

Is this something I should be worried about? It doesn't hurt at all, and cortizone cream takes it away.  Perhaps this is just irritation from using condoms?

Should I go see a doctor and have him diagnose this, or am I wasting my time and I should just forget about it?
Blank
Avatar_f_tn
Bactrim has sulfur which can cause and allergic reaction.. My grandson had a touch of MRSA on his butt (he is 2 years old) they gacve him Bactrim and within a day he was covered in a course rash .. Turns out he was allregic to the sulfur in the Bactrim and had to be switched to another medication. It took over a week for the rash irritation to subside
Blank
Continue discussion Blank
This Forum's Experts
563773_tn?1374250139
Bhupinder Kaur, MDBlank
Private practice
,
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank